Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 337, NWS North Platte, NE

July 31, 2009Chase County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 31, 2009, 5:11 PM MDT for Chase County, Nebraska. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2009, 5:11 PM MDT (23:11 UTC)
Expired
Jul 31, 2009, 5:31 PM MDT
In force
20 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Chase County, NE

The radar

The Goodland radar (KGLD), 115 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 4:39 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2009-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2009-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1143 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 312311
SVRLBF
NEC029-312345-
/O.NEW.KLBF.SV.W.0337.090731T2311Z-090731T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
511 PM MDT FRI JUL 31 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CHASE COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 545 PM MDT

* AT 510 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTH OF CHAMPION...OR 10 MILES SOUTH OF IMPERIAL...AND MOVING
  SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTHWEST OF ENDERS RESERVOIR STATE RECREATION AREA BY 520
  PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
FRIDAY EVENING FOR WESTERN NEBRASKA.

&&

LAT...LON 4046 10189 4048 10160 4035 10140 4033 10171
      4034 10179
TIME...MOT...LOC 2311Z 310DEG 30KT 4037 10170

$$

KAR
1 follow-up statement
000 
WWUS53 KLBF 312331
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
531 PM MDT FRI JUL 31 2009

NEC029-312339-
/O.CAN.KLBF.SV.W.0337.000000T0000Z-090731T2345Z/
CHASE NE-
531 PM MDT FRI JUL 31 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CHASE COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAD EXITED THE 
COUNTY. ADDITIONAL SEVERE WEATHER IS NOT ANTICIPATED...ALTHOUGH A 
FEW SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR THE NEXT FEW HOURS. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
FRIDAY EVENING FOR WESTERN NEBRASKA.

LAT...LON 4046 10189 4048 10160 4035 10140 4033 10171
      4034 10179
TIME...MOT...LOC 2329Z 310DEG 30KT 4027 10155

$$

KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 1:58 PM MDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 31, 1:58 PM MDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
258 PM CDT FRI JUL 31 2009

.DISCUSSION...
COLD FRONT JUST NOW MAKING IT/S WAY INTO NORTHWEST NEBRASKA...WITH
TOWERING CU INVOF OF THE FRONT. BETTER LOW LEVEL MOISTURE RESIDES
JUST TO THE SOUTHEAST OF THIS AREA ACROSS SOUTHWEST INTO CENTRAL
NEBRASKA. EXPECT THUNDERSTORMS TO DEVELOP SHORTLY ACROSS NORTHWEST
NEBRASKA...AND THEN INTENSIFY AS THEY MOVE SOUTHEAST INTO THE BETTER
LOW LEVEL MOISTURE. SHEAR PROFILES INCREASE BY LATE THIS AFTERNOON
ACROSS SOUTHWEST INTO CENTRAL NEBRASKA...AND WITH LOW LEVEL MOISTURE
CONTINUING TO INCREASE /DEW POINTS IN THE UPPER 50S TO LOWER 60S/
EXPECT A FEW OF THE STORMS TO BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WIND. FRONT AND STORMS SHOULD HAVE EXITED ALL OF THE AREA
BY 06Z SATURDAY...WITH DRY AND COOL AIR FILTERING IN BEHIND THE
FRONT. THIS DRY AND COOL AIR SHOULD LEAD TO A NICE DAY
SATURDAY...ALTHOUGH WINDS COULD GUST UP TO 20 MPH AT TIMES FROM THE
NORTHWEST. HIGHS SHOULD REACH THE UPPER 70S TO LOWER 80S. HIGH
PRESSURE CENTER OVER THE AREA SATURDAY NIGHT...SO CLEAR...CALM...AND
COOL CONDITIONS EXPECTED. SUNDAY...SOUTHERLY FLOW WILL BRING SOME
LOW LEVEL MOISTURE BACK INTO THE AREA...AND ALSO WARMER TEMPS. A
COLD FRONT WILL MAKE IT/S WAY INTO THE AREA BY LATE AFTERNOON...WITH
TEMPS INTO THE 90S FOR NEARLY ALL LOCATIONS AHEAD OF THE FRONT.
SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE EASTERN PARTS OF THE AREA
BY LATE AFTERNOON AND NIGHT WERE THE BETTER LOW LEVEL MOISTURE WILL
RESIDE...ALONG WITH THE COLD FRONT MOVING THROUGH. MODELS HAVE COME
INTO BETTER AGREEMENT NEXT WEEK...AND APPEARS AS IF THE HUDSON BAY
LOW WILL WEAKEN SOME...AND A TROUGH/UPPER LOW WILL MOVE INTO THE
WESTERN CONUS. THIS SPELLS WARMER WEATHER FOR OUR PART OF THE
COUNTRY. LOW LEVEL MOISTURE WILL INCREASE SOME AS WELL...AND THIS
COULD LEAD TO SCATTERED AFTERNOON AND NIGHTTIME THUNDERSTORMS.
APPEARS BEST CHANCES WILL COME DURING MID WEEK...AS THE TROUGH
OUT WEST EJECTS SOME UPPER LEVEL DISTURBANCES EAST ACROSS THE
AREA.
&&

.AVIATION...
VISUAL FLIGHT RULES ARE EXPECTED THROUGH 18Z SATURDAY. MODELS ARE IN
FAIR AGREEMENT WITH THE COLD FRONT MOVING INTO NORTHWEST NEB WILL
EXIT WESTERN AND NORTH CENTRAL NEB BY 03Z. CUMULUS FIELDS ARE
FORMING WITH PEAK HEATING OF THE DAY WITH ISOLATED TO SCATTERED
THUNDERSTORMS TO DEVELOP THAT MAY DROP CEILINGS BRIEFLY TO NEAR
MARGINAL VISUAL FLIGHT RULES. THESE STORMS WILL PASS QUICKLY WITH
BRIEF MENTION IN KLBF AND KVTN TAFS. WINDS MAY BE PROBLEMATIC WITH
CONVECTION WITH ACTIVE WEATHER TO MOVE SOUTHEAST BEYOND 03Z THEN
VISUAL FLIGHT RULES THE REMAINDER OF THE PERIOD FOR AREA TERMINALS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

DISCUSSION...TAYLOR
AVIATION...KECK
Hazardous weather outlook, Jul 31, 2:06 PM MDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
306 PM CDT FRI JUL 31 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-010615-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
306 PM CDT FRI JUL 31 2009 /206 PM MDT FRI JUL 31 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS INTO THE EVENING.
THE GREATEST RISK WILL EXTEND SOUTH OF A LINE FROM CHAPPELL IN
DEUEL COUNTY...TO BROWNLEE IN CHERRY COUNTY....TO AINSWORTH IN
BROWN COUNTY...TP ONEILL AND EWING IN HOLT COUNTY. A COLD FRONT
WILL PUSH SOUTHEAST THIS EVENING ACROSS WESTERN NEBRASKA WITH
ISOLATED TO SCATTERED THUNDERSTORMS TO DEVELOP...SOME OF WHICH
MAY REACH SEVERE LIMITS WITH LARGE HAIL AND DAMAGING WINDS. AFTER
9 PM CDT...THE CHANCE FOR THUNDERSTORMS WILL END AS THE COLD
FRONT PUSHES SOUTHEAST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE POSSIBLE OVER NORTHERN PORTIONS OF THE OUTLOOK
AREA SUNDAY NIGHT AND WEDNESDAY. AT THIS TIME...NO SEVERE
THUNDERSTORMS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KECK

In the hours before

Local storm report, Jul 31, 4:32 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
532 PM CDT FRI JUL 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             BREWSTER                41.94N 99.87W
07/31/2009  E0.88 INCH       BLAINE             NE   PUBLIC

            PEA TO NICKEL SIZED HAIL ACCOMPANIED BY STRONG WINDS
            WHICH BROKE SMALL BRANCHES.

&&

MBYRD
Local storm report, Jul 31, 4:47 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
547 PM CDT FRI JUL 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     TSTM WND GST     21 WNW IMPERIAL         40.63N 102.01W
07/31/2009  E65 MPH          CHASE              NE   PUBLIC

&&

MBYRD
Local storm report, Jul 31, 4:48 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
548 PM CDT FRI JUL 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             21 WNW IMPERIAL         40.63N 102.01W
07/31/2009  E1.50 INCH       CHASE              NE   PUBLIC

&&

MBYRD

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 4:22 PM MDTSevere Thunderstorm WarningLBFBlaine, Loup38 min
Jul 31, 4:25 PM MDTSevere Thunderstorm WarningLBFChase, Perkins65 min
Jul 31, 4:47 PM MDTSevere Thunderstorm WarningLBFGarfield, Holt, Rock43 min
Jul 31, 4:58 PM MDTSevere Thunderstorm WarningLBFHolt47 min
Jul 31, 5:05 PM MDTSevere Thunderstorm WarningLBFCuster, Garfield, Loup40 min
Jul 31, 5:10 PM MDTSevere Thunderstorm WarningLBFCuster50 min
Jul 31, 5:43 PM MDTSevere Thunderstorm WarningLBFGarfield, Holt, Wheeler47 min
Jul 31, 5:45 PM MDTSevere Thunderstorm WarningLBFCuster45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.